Antimalarial Induced Skin Pigmentation


Find Treatment for Skin Pigmentation in London & UK »

Antimalarials can often cause dark areas of pigmentation on the skin. Antimalarials are used not only to protect against malaria but also to reduce inflammation and to control the immune system in other diseases. They can be used to treat autoimmune conditions such as systemic lupus erythematosus and rheumatoid arthritis.

Which antimalarial drugs can induce skin pigmentation?

Chloroquine, hydrocychloroquine, amodiaquine and quinacrine are all example of antimalarials which can cause skin pigmentation.

What does the skin pigmentation look like?

Usually, when you start taking antimalarials, the areas of skin pigmentation which they can cause are small and oval in shape. As you take more antimalarials, the skin pigmentation will usually develop into large patches of discolouration. It is thought that around a quarter of patients on these drugs will develop a grey, blue or purple pigmentation.

Quinacrine can often cause yellow coloured skin pigmentation. This happens because the drug stains the skin. This pigmentation is reversible and will fade a few months after you stop taking the drug.

Why do antimalarials cause skin pigmentation?

It is not fully understood what causes antimalarials to induce skin pigmentation. It is also unknown whether the skin pigmentation changes are caused by melanin or not.


« Drug Induced Skin Pigmentation Cancer Chemotherapy Induced Skin Pigmentation »





SKIN PIGMENTATION

COSMETIC TREATMENTS

HEALTH CENTRES